Journal Article

Drug-induced Fanconi syndrome associated with fumaric acid esters treatment for psoriasis: a case series

Deepak M.W. Balak, Jan Nico Bouwes Bavinck, Aiko P.J. de Vries, Jenny Hartman, Hendrik A. Martino Neumann, Robert Zietse and Hok Bing Thio

in Clinical Kidney Journal

Volume 9, issue 1, pages 82-89
Published in print February 2016 | ISSN: 1753-0784
Published online November 2015 | e-ISSN: 1753-0792 | DOI: https://dx.doi.org/10.1093/ckj/sfv114

Show Summary Details

Preview

Background

Fumaric acid esters (FAEs), an oral immunomodulating treatment for psoriasis and multiple sclerosis, have been anecdotally associated with proximal renal tubular dysfunction due to a drug-induced Fanconi syndrome. Few data are available on clinical outcomes of FAE-induced Fanconi syndrome.

Methods

Descriptive case series with two cases of Fanconi syndrome associated with FAE treatment diagnosed at two Dutch university nephrology departments, three cases reported at the Dutch and German national pharmacovigilance databases and six previously reported cases.

Results

All 11 cases involved female patients with psoriasis. The median age at the time of onset was 38 years [interquartile range (IQR) 37–46]. Patients received long-term FAEs treatment with a median treatment duration of 60 months (IQR 28–111). Laboratory tests were typically significant for low serum levels of phosphate and uric acid, while urinalysis showed glycosuria and proteinuria. Eight (73%) patients had developed a hypophosphataemic osteomalacia and three (27%) had pathological bone fractures. All patients discontinued FAEs, while four (36%) patients were treated with supplementation of phosphate and/or vitamin D. Five (45%) patients had persisting symptoms despite FAEs discontinuation.

Conclusions

FAEs treatment can cause drug-induced Fanconi syndrome, but the association has been reported infrequently. Female patients with psoriasis treated long term with FAEs seem to be particularly at risk. Physicians treating patients with FAEs should be vigilant and monitor for the potential occurrence of Fanconi syndrome. Measurement of the urinary albumin:total protein ratio is a suggested screening tool for tubular proteinuria in Fanconi syndrome.

Keywords: fumarates; hypophosphataemia; osteomalacia; proteinuria; proximal tubular dysfunction

Journal Article.  4217 words. 

Subjects: Nephrology

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content. subscribe or login to access all content.